Alert archive / Massachusetts / Special Weather Statements in 2017

Special Weather Statement, NWS Boston/Norton, MA

October 15, 2017Hampshire County, Massachusetts

NWS Boston/Norton, MA issued this special weather statement at Oct 15, 2017, 11:24 PM EDT for Hampshire County, Massachusetts. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2017, 11:24 PM EDT (03:24 UTC)
Expired
Oct 16, 2017, 12:15 AM EDT
In force
51 min
Issued by
NWS Boston/Norton, MA

County Hampshire County, MA

The radar

The Albany radar (KENX), 93 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 3.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2017-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2017-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 424 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
424 m²/s²
0-3 km storm-relative helicity
432 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

579 
WWUS81 KBOX 160324
SPSBOX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
1124 PM EDT SUN OCT 15 2017
 
MAZ002-003-008>010-160415-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
Eastern Franklin MA-Eastern Hampshire MA-
1124 PM EDT SUN OCT 15 2017

...A line of gusty showers in northwestern Hampshire...central 
Franklin and northwestern Hampden Counties...

At 1123 PM EDT, Doppler radar was tracking a line of gusty showers 
along a line extending from East Windsor to near Philmont. Movement 
was east at 25 mph.

Winds in excess of 40 mph may accompany these storms.

Locations impacted include...
Amherst, Northampton, Hadley, Sunderland, Hatfield, Williamsburg,
Huntington, Conway, Leverett, Shutesbury, Ashfield, Westhampton,
Whately, Chester, Pelham, Blandford, Chesterfield, Worthington,
Goshen and Cummington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds may be strong enough to produce minor damage, such as a few 
downed branches.

&&

LAT...LON 4239 7305 4238 7301 4251 7297 4252 7296
      4242 7238 4218 7302 4227 7300 4231 7300
      4231 7303 4233 7306 4238 7307
TIME...MOT...LOC 0323Z 290DEG 23KT 4247 7296 4221 7366 

$$

Nocera

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Oct 15, 10:32 PM EDT, 52 minutes earlier.

Area forecast discussion, Oct 15, 10:32 PM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
1032 PM EDT Sun Oct 15 2017

.SYNOPSIS...
A strong cold front sweeps across the region overnight and will
bring scattered showers into early Monday morning. Behind the
front, it turns sharply cooler and brisk Monday afternoon with
temperatures dropping down close to freezing by daybreak
Tuesday. Gradual warm up through the week, possibly into the
weekend, while overall dry and quiet with scattered cloud decks
and breezy winds from time to time.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...

1015 PM Update...

Line of showers continues progress SE out of NY state, reaching
the northern Berkshires at 02Z. Noting gusty SW winds along the
southern near shore waters. Gusts up to 32 kt at KEWB, 34 kt at
KFMH and 32 kt at KPVC, with a peak wind of 35 kt at KPYM and 31
kt at KCQX. Also noting gusts to around 30 kt across portions of
E Mass into RI, so very good low level mixing continues this
evening.

Noting the showers ahead and along the approaching cold front
have been tending to slowly weaken, but bands of stronger
reflectivity still seen. Short range and high res models do
continue the trend of weakening this line further as it crosses
the region overnight.

Near term forecast pretty much on track so far with temps
mainly in the mid-upper 60s across the region, which will remain
steady through around 06Z or so, then will fall pretty quickly
as the cold front pushes across through the remainder of the
night.

Previous Discussion...

As the fine-line progresses E there less instability to work
with. However riding the cold front along and ahead of which the
activity is maintaining is stout. A very fine thermal
discontinuity met with a decent pressure couplet as discerned
from the latest SPC / high- res mesoanalysis. A lot of
frontogenetical convergence along the line that with heavier
precipitation outcomes coupled with both the isallobaric and
gradient winds is lending to mechanical mix-down of very fast
westerly winds, in excess of 40 mph observed over the E Great
Lakes Region. Some question as to the inversion over our region
and a limited threat, however RAP sounding profiles highlight
that along the front the inversion is somewhat eroded.

In all, the expectation is for the fine-line to weaken, but
closely keeping an eye give the associated synoptics. Expect the
cold front to sweep across after midnight, and could see winds
amplify with a brief period of 35 to 45 mph gusts, more likely
behind the cold front out of the W/NW.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Monday...

A few left over showers will be possible across the far SE New
England coast during the first part of Monday morning. Otherwise,
expect some strato-cumulus to work into the region in the cool
advection pattern but will also see some peeks of sunshine.
Temperatures late Monday morning and afternoon will mainly be in
the upper 50s to the lower 60s, but a bit cooler in the higher
terrain. Northwest wind gusts of 20 to 30 mph will make it feel
chilly compared to our recent mild weather.

Monday night...

High pressure will build in from the west allowing winds to
gradually diminish, except across the southeast New England
coast. Cool airmass in place should allow overnight low temps to
drop to around 30 to the lower 30s in the normally coolest
outlying locations. Some frost/freeze headlines will likely be
needed where the growing season is technically still in place.

Lastly, it will be milder across the Cape/Nantucket as NNW winds
will result in ocean effect cloudiness and holding low temps in
the 40s. 850T to seas surface temperature differential around
20C may even yield an isolated shower or two.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
*/ Highlights...

 - Gradual warm-up through the week into the weekend
 - Perhaps a pattern change into late October, more active, cooler

*/ Overview and Discussion...

Change is on the horizon. A deeper polar low upstream shifting from
the Siberian Peninsula E into Alaska diminishes downshearing
storm development over the W CONUS and rather promotes ridging
into late October. Concurrent with a strong MJO phase 4/5/6
signal, and the expectation is for mild, moist Pacific air to
pump into the W CONUS ahead of deep troughing over the NE
Pacific. Meanwhile this also promotes downshear deeper troughing
over the E CONUS.

But prior to, as the polar low matures E into Alaska, individual
upstream Pacific origin waves continue to slam into the
Cascades later emerging downstream and undergoing cyclogenesis
NE into Canada. High pressure is promoted over the SE CONUS
beneath preferred H5 ridging. Subsequent SW pump of warmer air
across the Central into E CONUS as far N/E into NE Canada.
Looking at a suppressed environment over S New England.

Aside from a series of weak frontal passages concurrent with
breezy winds, Tuesday night into Wednesday, and again Thursday
night into Friday with light shower activity over N New England
high terrain, otherwise little to no wet-weather activity given
abundant dry air through the following weekend. Main story is
the warming temperature trend for late October beginning near-
seasonable with highs around the low to mid 60s warming into the
70s, possibly into the 80s by the weekend.

Consensus of model guidance preferred which signals the low to
mid level high situated over the SE CONUS out to Bermuda round
which the heat pump flows, breaking down early next week as
Pacific energy shears off into the SW CONUS as high pressure
builds around the coast of CA. The pattern flips and troughing
becomes promoted into the NE CONUS. Looking at the next cold
frontal passage and chance of wet weather potentially beginning
around Monday night into Tuesday.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday Night/...High confidence.

Overnight...
MVFR-IFR CIGS linger over SE terminals, with SCT-BKN clouds
around 2-3Kft elsewhere. Mainly VFR VSBYS across the region. SW
wind gusts up to 30 to briefly 35 kt along the S coast, Cape Cod
and the islands and 20-30 kt elsewhere. Expect winds to quickly
shift to W-NW with the frontal passage. Could see brief gusts
up to around 35 kt or so with the front.

A line of SCT SHRA will push across the terminals ahead of the
cold front which should push offshore by around 09Z or so.

Monday...
SCT SHRA ending. SW winds turning W/NW. CIGs improving, BKN to
SCT low-end VFR. Low risk MVFR early. Gusts around 20 to 25 kts.

Monday night...
VFR other than perhaps a period of some marginal MVFR ocean effect
clouds across the Cape/ACK. Winds diminish for most but NW wind
gusts of 20 to 25 knots continue for Cape/Islands.

KBOS Terminal...Strongest winds developing and likely to continue
towards midnight. Already gusts in excess of 30 kts. Will push
higher around 35 kts for tonight.

KBDL Terminal...SW wind gusts increasing. Expect strongest winds
at the beginning of the TAF period going into midnight. Monitoring
the fine-line W which will move into the terminal close to 10p
behind which winds revert NW continuing into the early morning
hours Monday, remaining gusty but around 20 kts.

Outlook /Tuesday through Friday/...Moderate confidence.

Tuesday through Friday...

VFR. W winds. Breezy at times, around late Tuesday and again late
Thursday

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday Night/...High confidence.

Overnight...
SW winds gusting up to 25-30 kt will continue overnight, with
brief gale force gusts across the southern near shore waters
especially Buzzards Bay, Vineyard Sound and Nantucket Sound as
well as the eastern open waters through around midnight. Small
crafts continued for all waters. Scattered showers move across
the waters after 06Z or so with the cold front. Winds quickly
shift to W-NW with the frontal passage mainly across the eastern
waters around 07Z-09Z

Monday and Monday night...
Behind the sweeping cold front, NW gusts 20 to 30 kts, close to
near gale force, especially over the open waters. Strongest
winds immediately behind the front and then into Monday night
given colder air aloft building S over the warm waters. SMALL
CRAFT ADVISORIES continue and may need to be extended.

Outlook /Tuesday through Friday/...Moderate confidence.

Overall W winds, breezy at times around late Tuesday and again late
Thursday. Waves for the most part below 5 feet, only issues worth
noting are on the S/SE outer waters early Tuesday, possibly again
Thursday night into Friday. Otherwise good boating weather.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until noon EDT Monday for ANZ231>235-237-
     251.
     Small Craft Advisory until 8 AM EDT Monday for ANZ230-236.
     Small Craft Advisory until 8 AM EDT Tuesday for ANZ250-254>256.

&&

SYNOPSIS...Frank/Sipprell
NEAR TERM...Sipprell/EVT
SHORT TERM...Frank
LONG TERM...Sipprell
AVIATION...Frank/Sipprell/EVT
MARINE...Frank/Sipprell/EVT
Hazardous weather outlook, Oct 15, 7:47 PM EDT, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
747 PM EDT Sun Oct 15 2017

CTZ002-003-MAZ002-003-008>011-170000-
Hartford CT-Tolland CT-Western Franklin MA-Eastern Franklin MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-
747 PM EDT Sun Oct 15 2017

This Hazardous Weather Outlook is for Northern Connecticut and
Western Massachusetts.

.DAY ONE...Tonight.

A brief period of 35 to 45 mph wind gusts are possible across Western
Massachusetts and Northern Connecticut between 10 pm and 2 am. This
may result in a few weakened trees being knocked down along with a
couple downed tree limbs and isolated power outages possible.

Otherwise generally westerly wind gusts of around 30 to 35 mph are
forecast as a cold front sweeps the region overnight. Again, there
is the possibility of downed tree limbs and isolated power outages
possible

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday Night into Tuesday Morning...

Aside from NW Massachusetts where the growing season has concluded,
frost and/or freeze headlines are likely given forecast temperatures
around the low to mid 30s.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ234-CTZ004-MAZ004>007-012>024-026-RIZ001>008-170000-
Buzzards Bay-Windham CT-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
747 PM EDT Sun Oct 15 2017

This Hazardous Weather Outlook is for Northeast Connecticut, Central,
Eastern, and Southeastern Massachusetts, and all of Rhode Island.

.DAY ONE...Tonight.

Westerly wind gusts of around 30 to 35 mph, as high as 40 mph, are
forecast as a cold front sweeps the region overnight into Monday
morning. With these winds there is the possibility of downed tree
limbs and isolated power outages possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday Night into Tuesday Morning...

Aside from NW Massachusetts where the growing season has concluded,
frost and/or freeze headlines are likely given forecast temperatures
around the low to mid 30s.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ230>233-235>237-250-251-254>256-170000-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
747 PM EDT Sun Oct 15 2017

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

There is the risk of westerly gales overnight into Monday morning
across all waters.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday morning...

Westerly gales may linger for the early morning hours across all
waters.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Local storm report, Oct 15, 10:57 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
1057 PM EDT SUN OCT 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     NON-TSTM WND DMG ORLEANS                 41.79N  70.00W
10/15/2017                   BARNSTABLE         MA   AMATEUR RADIO

            TREE DOWN ON HERITAGE ROAD

0821 PM     NON-TSTM WND DMG FALMOUTH                41.55N  70.61W
10/15/2017                   BARNSTABLE         MA   AMATEUR RADIO

            BETWEEN THE ICE ARENA AND ROUTE 28 ... LARGE TREE
            BRANCH DOWN IN THE ROAD

0845 PM     NON-TSTM WND DMG MILTON                  42.24N  71.08W
10/15/2017                   NORFOLK            MA   AMATEUR RADIO

            ALONG RANDOLPH AVENUE NORTHBOUND AFTER NEWCOMB STREET
            ... TREE BRANCH DOWN IN RIGHT LANE

0955 PM     NON-TSTM WND DMG NORTH ATTLEBORO         41.98N  71.33W
10/15/2017                   BRISTOL            MA   AMATEUR RADIO

            TREE DOWN ON WIRES ALONG CARLSON ROAD

1020 PM     NON-TSTM WND DMG WESTPORT                41.67N  71.10W
10/15/2017                   BRISTOL            MA   AMATEUR RADIO

            LARGE BRANCH DOWN ON WHITE OAK RUN

1037 PM     NON-TSTM WND DMG WAREHAM                 41.75N  70.72W
10/15/2017                   PLYMOUTH           MA   AMATEUR RADIO

            TREE DOWN ON MAIN STREET

&&

BDS/EVT
Special weather statement, Oct 15, 11:24 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
1124 PM EDT SUN OCT 15 2017

MAZ002-003-008>010-160415-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
Eastern Franklin MA-Eastern Hampshire MA-
1124 PM EDT SUN OCT 15 2017

...A line of gusty showers in northwestern Hampshire...central
Franklin and northwestern Hampden Counties...

At 1123 PM EDT, Doppler radar was tracking a line of gusty showers
along a line extending from East Windsor to near Philmont. Movement
was east at 25 mph.

Winds in excess of 40 mph may accompany these storms.

Locations impacted include...
Amherst, Northampton, Hadley, Sunderland, Hatfield, Williamsburg,
Huntington, Conway, Leverett, Shutesbury, Ashfield, Westhampton,
Whately, Chester, Pelham, Blandford, Chesterfield, Worthington,
Goshen and Cummington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds may be strong enough to produce minor damage, such as a few
downed branches.

&&

LAT...LON 4239 7305 4238 7301 4251 7297 4252 7296
      4242 7238 4218 7302 4227 7300 4231 7300
      4231 7303 4233 7306 4238 7307
TIME...MOT...LOC 0323Z 290DEG 23KT 4247 7296 4221 7366

Nocera

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 4:16 AM EDTFrost AdvisoryBOXBristol, Essex, Hampden, Hampshire, Middlesex, Norfolk and 2 more28 hr
Oct 16, 3:43 PM EDTSmall Craft AdvisoryBOX18 hr

Nearby

Special Weather Statements in Massachusetts, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.